Marijuana is becoming the drug of choice for millions of North Americans, as states and provinces rush to legalize it based on the growing belief that “weed” is the safest recreational drug. But a new Canadian study challenges the notion that marijuana’s benefits outweigh its risks.
An article and editorial published in the Canadian Journal of Cardiology tell the story of a patient who developed crushing chest pain and myocardial ischemia after consuming most of a marijuana lollipop.
“Marijuana can be a useful tool for many patients, especially for pain and nausea relief. At the same time, like all other medications, it does carry risk and side effects. In a recent case, inappropriate dosing and oral consumption of marijuana by an older patient with stable cardiovascular disease resulted in distress that caused a cardiac event and subsequent reduced cardiac function,” said Alexandra Saunders, MD, Dalhousie University, Saint John, NB, Canada.
The case report describes a 70-year-old man with stable coronary artery disease, taking the appropriate cardiac medications, who ate most of a lollipop that was infused with 90 mg of THC to relieve pain and help him sleep, which caused him to have a potentially serious heart attack.
The patient had consumed a much larger dose than the 7 mg that is typically ingested by smoking a single joint or taking the 2.5 mg starting dose of dronabinol (Marinol), a synthetic THC marketed for nausea and appetite stimulation in AIDS and cancer patients. While the patient had smoked marijuana in his youth, he had not done so since the THC content of the substance had increased significantly from three percent to 12 percent. He was also not familiar with the time-delayed and extended effect of oral THC dosing.
The patient’s cardiac event was likely triggered by unexpected strain on his body from anxiety and fearful hallucinations caused by the unusually large amount of THC he ingested, his physicians said. His sympathetic nervous system was stimulated, causing increased cardiac output with tachycardia, hypertension, and catecholamine (stress hormone) release. After the psychotropic effects of the drug wore off, and his hallucinations ended, his chest pain stopped.
A number of prior case reports and studies have described the association between cannabis use and acute cardiovascular (CV) adverse events, including myocardial infarction, stroke, arrhythmias, and sudden death.
“Most previous research on marijuana-induced myocardial ischemia focused mostly on younger patients and did not focus on its different formulations and potencies. As a result of widespread marijuana legalization, healthcare providers need to understand and manage cannabis use and its complications in older patients, particularly in those with cardiovascular disease,” said Robert S. Stevenson, MD, Horizon Health Network, Department of Cardiology, Saint John, NB, Canada.